Related Experiment Video
Updated: Oct 21, 2026

Reduced Itraconazole Concentration and Durations Are Successful in Treating Batrachochytrium dendrobatidis Infection in Amphibians
Published on: March 14, 2014
Dangerous reactions to treatment of onchocerciasis with diethylcarbamazine
Abstract:
Nine Nigerians with severe onchocerciasis who were treated with diethylcarbamazine developed clinical changes, ranging in severity from mild itching to distress, cough, and syncope. Physiological changes (fever, tachypnoea, tachycardia, or hypotension) were seen in eight. In five patients the systolic blood pressure fell by more than 25 mm Hg, and one patient collapsed on attempting to sit up. Circulating eosinophils decreased profoundly in all cases, reaching their lowest levels just before or during the clinical and physiological changes. A fall in serum complement (c3) accompanied the reaction but there was no fall in antibody titre. Diethylcarbamazine probably acts on the parasite's cuticle, thus exposing it to the body's defence mechansims. The reaction coincides with the death of microfilariae, and the accompanying physiological changes may be so severe, even in generally healthy patients, the treatment should perferably be started in hospital.
Related Concept Videos
Allergic Drug Reactions
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Drug Toxicity: Allergic Reactions
Drug toxicity: Idiosyncratic Reactions
Rocky Mountain Spotted Fever
Anthelminthic Agents

